Alert archive / Washington / Red Flag Warnings in 2024

Red Flag Warning 17, NWS Spokane, WA

September 8, 20247 counties in Washington

NWS Spokane, WA issued this red flag warning at Sep 8, 2024, 1:48 PM PDT for 7 counties in Washington. It took effect at Sep 9, 2024, 12:00 PM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2024, 1:48 PM PDT (20:48 UTC)
In effect from
Sep 9, 2024, 12:00 PM PDT
Expired
Sep 9, 2024, 7:00 PM PDT
In force
7 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Columbia County, WA, Garfield County, WA, Lincoln County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 92 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2024-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2024-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3257 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WWUS86 KOTX 082048
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
148 PM PDT Sun Sep 8 2024

...DRY AND BREEZY MONDAY AFTERNOON AND EARLY EVENING...

WAZ708-709-100200-
/O.UPG.KOTX.FW.A.0009.240909T1900Z-240910T0200Z/
/O.NEW.KOTX.FW.W.0017.240909T1900Z-240910T0200Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
148 PM PDT Sun Sep 8 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM PDT MONDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR EASTERN COLUMBIA BASIN, 
WASHINGTON PALOUSE, AND SNAKE RIVER...

The National Weather Service in Spokane has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon to 7 PM PDT Monday. The Fire Weather Watch is no longer
in effect.

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: Southwest 10 to 20 mph with gusts up to 30 mph.

* Relative Humidities: 14 to 21 percent.

* Impacts: Risk of rapidly spreading fires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
035 
WWUS86 KOTX 092257
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
357 PM PDT Mon Sep 9 2024

...DRY AND BREEZY MONDAY AFTERNOON AND EARLY EVENING...

WAZ708-709-100200-
/O.CON.KOTX.FW.W.0017.000000T0000Z-240910T0200Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
357 PM PDT Mon Sep 9 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM PDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR WASHINGTON FIRE WEATHER 
ZONES 708 AND 709...

* Affected Area: Fire Weather Zone 708 Eastern Columbia Basin  -
  Palouse  -Spokane Area (Zone 708) and Fire Weather Zone 709 
  Lower Palouse  -Snake River (Zone 709).

* Winds: Southwest 10 to 15 mph with gusts up to 25 mph.

* Relative Humidities: 15 to 22 percent.

* Impacts: Risk of rapidly spreading wildfires.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are occurring now. A combination of warm temperatures, gusty 
winds and low relative humidity can contribute to rapid wildfire
spread.

&&

$$
845 
WWUS86 KOTX 100150
RFWOTX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Spokane WA
650 PM PDT Mon Sep 9 2024


WAZ708-709-100300-
/O.EXP.KOTX.FW.W.0017.000000T0000Z-240910T0200Z/
Eastern Columbia Basin - Palouse - Spokane Area (Zone 708)-
Lower Palouse - Snake River (Zone 709)-
650 PM PDT Mon Sep 9 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM PDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE SPOKANE AREA...LOWER PALOUSE
SNAKE RIVER AREA AND THE EASTERN COLUMBIA BASIN...

Relative humidities are increasing this evening as winds are
decreasing. Therefore the red flag warning is being allowed to
expire. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this red flag warning went out at Sep 8, 10:46 AM PDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 8, 10:46 AM PDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Sun Sep 8 2024

.SYNOPSIS...
High temperatures in the 90s will be common through today. Skies
will be increasingly smoky through the weekend as wildfire smoke
from Oregon and Central Idaho spreads across the Inland Northwest.
A cooler weather pattern featuring the chance of showers is
expected next Wednesday and Thursday.

&&

.DISCUSSION...
Today and tomorrow: Today will feature a 10-20% chance of
thunderstorms in the Cascades and SE WA/North Idaho as a weak wave
moves through the region. Thunderstorms in the Cascades will move
slowly with weak steering flow aloft, increasing the chances for
wetting rains. Thunderstorms in SE WA/North Idaho will increase
wildfire chances as they will be moving faster.

Fire weather will be the main concern Monday as a trough currently
over the Gulf of Alaska migrates southeast into central BC,
increasing surface pressure gradients. Eastern Washington carries a
60-90% chance of critical fire weather conditions (Wind/relative
humidity) Monday afternoon. Wind speeds will be 10-20 mph sustained
gusting to 20-30 mph with relative humidites around 15-25%. The
HDW index shows the majority of the GEFS members above the 90th
percentile in the Palouse, Eastern Columbia Basin, and the L-C
valley.

Tuesday through Sunday: Clusters are in excellent agreement of a
major pattern change with an incoming trough Tuesday into Wednesday.
Temperatures Tuesday will still be above normal in the 80s with SW
flow aloft ahead of the trough. Chances for showers increase Tuesday
in the Blue Mountains and Idaho Panhandle (10-20% chance) and spread
regionwide by Wednesday (20-50% chance). By Thursday, models bring
the trough into southern Idaho and have a deformation band in the
Inland Northwest. It is too early for specifics on rain amounts
since there is some model variation, but the best chances for
wetting rains (0.10" or more) are in the Idaho Panhandle (70-90%
chance). Temperatures Wednesday through next weekend will be a few
degrees below average (upper 60s to upper 70s). db

&&

.AVIATION...
18Z TAFS: Low pressure enters with increased middle to high clouds
and isold to sct -shra near Cascades, SE WA and lower to central
ID Panhandle. Isold -tsra possible, including in the vcnty of
LWS/PUW, with smaller chances near OMK and EAT. A few showers
could skim by GEG/SFF/COE. Mainly VFR, except local MVFR with
haze/smoke over SE WA/lower ID through early afternoon.

FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS: Moderate to high
confidence in VFR conditions. Low to moderate confidence in MVFR
conditions due to smoke/haze near PUW, LWS, GEG, SFF, COE, EAT;
Low confidence in -tsra at TAF sites.

-----------------------

Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance

For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        92  61  87  56  82  53 /   0   0   0   0   0  20
Coeur d'Alene  90  60  86  56  81  53 /   0  10   0   0   0  20
Pullman        86  56  84  53  78  50 /   0  10   0   0   0  30
Lewiston       93  65  94  61  87  60 /  20  20   0   0   0  30
Colville       92  50  86  46  81  46 /   0   0   0  10  10  20
Sandpoint      88  55  83  52  78  50 /   0  10   0  10  10  30
Kellogg        89  63  83  59  78  56 /   0  10   0   0   0  30
Moses Lake     92  58  89  55  82  53 /   0   0   0   0   0  10
Wenatchee      95  65  87  59  81  58 /  10   0   0   0   0  10
Omak           96  61  90  55  83  56 /   0   0   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Fire Weather Watch from Monday afternoon through Monday evening
     for Eastern Columbia Basin  -Palouse  -Spokane Area (Zone
     708)-Lower Palouse  -Snake River (Zone 709).

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 2:38 AM PDTFire Weather WatchOTXAdams, Asotin, Columbia, Garfield, Lincoln, Spokane and 1 more11 hr

Nearby

Red Flag Warnings in Washington, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.